North Dakota, 2012

Hail and Damaging Winds in North Dakota, August 24, 2012

August 24, 2012 · NWS FGF · 6 events in 2 counties and zones

A round of elevated convection broke out during the evening of August 24th, causing thunderstorms to spread from south of Devils Lake through the Grand Forks/East Grand Forks area. The storms produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A round of elevated convection broke out during the evening of August 24th, causing thunderstorms to spread from south of Devils Lake through the Grand Forks/East Grand Forks area. The storms produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 24, 7:25 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 24, 7:25 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT FRI AUG 24 2012

.SHORT TERM...
BRIEF DISCUSSION WITH APPROACHING STRONG STORMS. BASED ON CURRENT
SPEED AND RADAR TRENDS HAVE EXTENDED WATCH TO THE THE RED RIVER FROM
GRAND FORKS SOUTHWARD. GOOD DARKENING FROM WATER VAPOR WITH
APPROACHING SHORT WAVE. BEST LOW LEVEL CONVERGENCE FROM SURFACE LOW
BETWEEN BIS/MOT SOUTHWARD ALONG SURFACE COLD FRONT. DEWPOINTS HAVE
RISEN INTO THE LOWER 60S AHEAD OF BOUNDARY. WHILE INSTABILITY AND
CAPE NOT REALLY IMPRESSIVE GOOD CONVERGENCE WITH 850 JET SETTING UP
WHICH SHOULD MAINTAIN UPSTREAM CONVECTION. WILL SPREAD HIGHER POPS
EASTWARD THROUGH MIDNIGHT WITH REMAINDER OF GRIDS IN GOOD SHAPE.

&&

.AVIATION...
LINE OF STORMS FROM DVL SOUTHWARD SPREADING EASTWARD AND WILL AFFECT
NORTH DAKOTA TAF SITES LIKELY BY MIDNIGHT.  COULD SEE STRONG
WINDS/HAIL AND MVFR CIGS/VSBY IN STRONGER STORMS. STORMS WILL
CONTINUE TO SPREAD EAST ACROSS MN LATER TONIGHT BUT LIKELY NOT AS
POTENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 24, 6:01 AM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI AUG 24 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
701 AM CDT FRI AUG 24 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...CONTAINING LARGE
HAIL AND DAMAGING WINDS...FOR EASTERN NORTH DAKOTA AND ADJACENT
PORTIONS OF WESTERN MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON IN CENTRAL NORTH DAKOTA...THEN MOVE INTO EASTERN NORTH
DAKOTA AROUND SUNSET. THE STORMS WILL THEN MOVE EAST INTO
MINNESOTA OVERNIGHT...AND A FEW SEVERE STORMS ARE POSSIBLE WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. A COLD FRONT WILL
PASS THROUGH THE REGION TONIGHT AND PROVIDE THE FOCUS FOR POSSIBLE
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Special weather statement, Aug 24, 8:01 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT FRI AUG 24 2012

NDZ007-008-250300-
CAVALIER ND-PEMBINA ND-
901 PM CDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEMBINA AND SOUTHEASTERN CAVALIER
COUNTIES UNTIL 1000 PM CDT...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHEAST OF LANGDON...MOVING TO THE NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
GARDAR AROUND 915 PM CDT.
MOUNTAIN AROUND 920 PM CDT.
CRYSTAL AROUND 935 PM CDT.
HENSEL AND AKRA AROUND 940 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4871 9721 4854 9786 4855 9787 4855 9813
      4864 9820 4895 9739
TIME...MOT...LOC 0201Z 244DEG 23KT 4860 9801

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
August 24, 8:17 PM CST
Where
Eddy County, 9.72 mi S of Hamar
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.710, -98.570

The peak wind was measured at the NDAWN mesonet site located ten miles north of McHenry.

Thunderstorm Wind, Grand Forks

When
August 24, 10:30 PM CST
Where
Grand Forks County, 3.1 mi NNE of Reynolds
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.720, -97.070

One twelve inch diameter ash tree was uprooted and an eight inch diameter pine tree was snapped in a farmyard. Numerous smaller branches were strewn about the yard. The time was approximated from radar and other nearby wind sensor reports.

Hail, Grand Forks

When
August 24, 11:20 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.920, -97.070

Thunderstorm Wind, Grand Forks

When
August 24, 11:20 PM CST
Where
Grand Forks County, 2.07 mi N of Merrifield
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.880, -97.100

A partially completed sixteen unit double stall garage structure was lofted roughly ten feet to the west-southwest and destroyed. The structure was under construction with roof sheeting completed, but only partial sheeting on the side walls. There were no garage doors installed at the time.

Thunderstorm Wind, Grand Forks

When
August 24, 11:20 PM CST
Where
Grand Forks County, 1.98 mi WSW of Grand Forks
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.910, -97.090

A one foot diameter tree was uprooted. Numerous other three to five inch diameter tree branches were broken off around the city.

Hail, Grand Forks

When
August 24, 11:27 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.920, -97.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395469, 395466, 395464, 395467, 395468, 395465.